Texas, 2014

Dense Fog in Texas, December 7 to 8, 2014

December 7 to 8, 2014 · NWS AMA · 4 events in 4 counties and zones

Light surface winds, abundant moisture, and clear skies resulted in favorable conditions for the formation of fog during the evening of the 7th lasting through the early morning hours of the 8th. Dense fog resulted in visibility at or less than one quarter mile for at least a short period during the indicated time range in or near the cities of Canadian (Hemphill County), Lipscomb (Lipscomb…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Light surface winds, abundant moisture, and clear skies resulted in favorable conditions for the formation of fog during the evening of the 7th lasting through the early morning hours of the 8th. Dense fog resulted in visibility at or less than one quarter mile for at least a short period during the indicated time range in or near the cities of Canadian (Hemphill County), Lipscomb (Lipscomb County), Wellington (Collingsworth County) and Wheeler (Wheeler County). By 8:00 AM CST, the fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 7, 5:28 PM CST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 7, 5:28 PM CST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CST SUN DEC 7 2014

.AVIATION...

VFR CONDITIONS ARE LIKELY TO CONTINUE THROUGH THE TAF PERIOD AT ALL
THREE LOCATIONS. FOG AND STRATUS SHOULD BE CONFINED TO LOCATIONS JUST
EAST OF THE AREA CLOSER TO THE OKLAHOMA STATE LINE LATE TONIGHT.
WINDS WILL BE LIGHT AND GENERALLY NORTHWESTERLY OVERNIGHT WITH THE
EXCEPTION BEING KAMA WHERE WINDS WILL REMAIN SOUTHERLY OR
SOUTHWESTERLY FOR ANOTHER FEW HOURS. SOUTHERLY WINDS WILL BECOME
REESTABLISHED TOMORROW AFTERNOON AND WILL INCREASE TO BETWEEN 10 AND
15 KNOTS.

BRB

&&

.PREV DISCUSSION... /ISSUED 218 PM CST SUN DEC 7 2014/

DISCUSSION...
SURFACE TROUGH OVER THE NORTHWEST CWA WILL SLOWLY PUSH SOUTHEAST
ACROSS THE CWA TONIGHT. MOST OF THE LOW LEVEL MOISTURE SHOULD
GET SHUNTED EAST OF THE PANHANDLES AHEAD OF THIS TROUGH...SO DO
NOT THINK THAT LOW CLOUDS AND FOG WILL REDEVELOP OVERNIGHT.

SURFACE WINDS THEN COME BACK AROUND TO THE SOUTH AS A NEW LEE-
SIDE TROUGH DEVELOPS TO OUR WEST. ANOTHER UPPER LEVEL SHORT WAVE
TROUGH MOVES ACROSS THE PANHANDLES ON WEDNESDAY. THIS WAVE LOOKS
VERY WEAK AND HAVE OPTED TO REMOVE POPS FROM OUR FORECAST.

THE UPPER LEVEL RIDGE BUILDS ACROSS THE ROCKIES AND PLAINS FOR
THE REST OF THE WEEK AHEAD OF A LONG WAVE TROUGH MOVING INTO THE
WESTERN U.S. TEMPERATURES WILL BE ABOVE NORMAL THROUGH THIS FORECAST
AS MORE DECEMBER LIKE TEMPERATURES REMAIN IN CANADA.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/11
Hazardous weather outlook, Dec 7, 3:04 PM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CST SUN DEC 7 2014

OKZ001>003-TXZ001>020-080915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CST SUN DEC 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 dense fog. Local standard time, as filed.

Dense Fog, Hemphill

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Hemphill forecast zone
Reported by
AWOS
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Visibility fell to less than one quarter mile at Canadian airport.

Dense Fog, Lipscomb

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Lipscomb forecast zone
Reported by
AWOS
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Visibility fell to less than one quarter mile at Canadian airport.

Dense Fog, Collingsworth

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Collingsworth forecast zone
Reported by
ASOS
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Childress airport.

Dense Fog, Wheeler

When
December 7, 10:00 PM CST to December 8, 8:00 AM CST
Where
Wheeler forecast zone
Reported by
AWOS
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

Visibility fell to less than one quarter mile at Canadian airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548311, 548312, 548314, 548315.